Kansas, 2007

Flash Flooding in Kansas, June 30, 2007

June 30, 2007 · NWS SGF · 4 events in 3 counties and zones

Another round of thunderstorms developed during the daytime hours of June 30th. Heavy rain combined with saturated soils from the many rain events over the course of the spring and early summer caused another round of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Another round of thunderstorms developed during the daytime hours of June 30th. Heavy rain combined with saturated soils from the many rain events over the course of the spring and early summer caused another round of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 2:15 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 30, 2:15 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CDT SAT JUN 30 2007

...SERIOUS FLOOD SITUATION TODAY FOR EXTREME SOUTHEAST KANSAS AND
WESTERN MISSOURI TAKING SHAPE...

.DISCUSSION...

CONVECTIVE COMPLEX CONTINUES OVER SOUTHEAST KANSAS/WESTERN MISSOURI.
MODERATE TO HEAVY RAINFALL MOVED INTO OUR WESTERN TWO TIERS OF
COUNTIES EARLY THIS MORNING WITH RADAR ESTIMATED HOURLY RAINFALL
RATES UP TO 1.5 INCHES FALLING OVER OUR KANSAS COUNTIES. THOUGH NOT
AS BAD AS KANSAS COUNTIES FURTHER WEST...THIS AREA IS ALREADY
DEALING WITH RIVER FLOODING AND CONTINUED RAIN TODAY IS ONLY GOING
TO INCREASE PROBLEMS. HEAVIER RAINS EXPECTED TO SHIFT A LITTLE
FURTHER EAST TODAY. THE FORECAST CHALLENGE IS HOW FAR EAST THIS
HEAVY RAIN WILL EXTEND.

CURRENTLY...MCS TAKING MORE OF A NORTH AND EASTERLY TRAJECTORY ON WV
IMAGERY PAST SEVERAL HOURS THIS MORNING. RADAR IMAGERY SHOWING
MODERATE TO HEAVY SHOWERS STARTING TO DIE OFF A LITTLE OVER OUR
WESTERN TWO TIERS OF COUNTIES...BUT ANOTHER LINE OF SHOWERS BEING
SEEN BEHIND THIS ONE WILL MOVE INTO OUR WESTERN ZONES LATER THIS
MORNING.

TODAY...LLVL JET EVIDENT ON THE NDSK PROFILER AT 35 KTS FROM THE
SOUTHWEST SHOULD CONTINUE TO PROVIDE LLVL FORCING TO KEEP CONVECTION
GOING AT LEAST THROUGH THE MORNING. MODEL QPF OUTPUT A LITTLE LOW AS
REALTIME OBS OUT IN EASTERN KANSAS REPORTING ANYWHERE FROM 1.1
INCHES IN CHANUTE TO ALMOST 2.6 INCHES AT PARSONS KANSAS FOR PAST 6
HOURS. HAVE UPPED QPF AMOUNTS FOR THIS MORNING FOR TODAY TO REFLECT
THIS. OUR WESTERN COUNTIES WEST OF A LINE FROM OSCEOLA TO CASSVILLE
WILL BE LOOKING AT 1 TO 3 INCHES OF ADDITIONAL RAINFALL AMOUNTS WITH
LOCALLY HEAVIER AMOUNTS IN HEAVIER THUNDERSTORMS. WILL BE HITTING
THE HWO HARD FOR FLOODING POTENTIAL TODAY FOR THESE AREA. BOTH GFS
AND WRF CONTINUE THE 850MB CONVERGENCE ZONE OVER CENTRAL AND WESTERN
PORTIONS OF THE CWA TODAY...SAGGING SLOWLY SOUTHWARD INTO SOUTHERN
MISSOURI LATE THIS AFTERNOON INTO THE EVENING. WILL EXTEND FLASH
FLOOD WATCH INTO SUNDAY MORNING FOR OUR WESTERN COUNTIES.

SUNDAY ON...CONVERGENCE ZONE ACROSS SOUTHERN PORTIONS OF THE CWA
SUNDAY MORNING BEFORE FINALLY PUSHING SOUTH AND SOUTHWEST SUNDAY
AFTERNOON. RIDGING FROM NORTH AND NORTHEAST BUILDS IN PUSHING THE
OKLAHOMA LOW FURTHER SOUTHWEST INTO WESTERN TEXAS. LOOKS LIKE DRY
CONDITIONS FOR THE AREA BY SUNDAY AFTERNOON. GFS IS HINTING AT
ANOTHER SHORTWAVE POSSIBLY THURSDAY...BUT WILL WORRY ABOUT THAT IN
LATER FORECASTS.

GCC
&&
&&

.AVIATION...
FOR THE 06Z TAFS...WILL HAVE MVFR CEILINGS AT KSGF AND KJLN
OVERNIGHT. LOWER STRATUS EVIDENT IN LIMITED OBSERVATIONS OVER THE MO
OZARKS. HELD OFF MENTIONING SHOWERS/TSTMS AT KSGF OVERNIGHT BUT THAT
TREND NEEDS TO BE WATCHED. FOR KJLN...TSTM CHANCES LESS PROBLEMATIC.
WILL SEE WIDE RANGE OF CEILINGS THERE...BUT IN GENERAL WENT WITH A
LOWERING TREND (CONDITIONAL CLIMO) TONIGHT...AND LINGERED LOWER
CEILINGS INTO THE MORNING. CONDITIONS SHOULD IMPROVE TO VFR SATURDAY
MID MORNING AT BOTH LOCATIONS...BUT DIURNAL CONVECTION WILL BE A
POSSIBILITY AGAIN IN THE AFTERNOON. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
     068>071-079>081-090-091-095-103-104.

     FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR MOZ066-067-077-
     078-088-089-093-094-101-102.

KS...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 29, 10:35 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CDT FRI JUN 29 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1135 PM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE IS THE POTENTIAL OF SERIOUS FLOODING OVER SOUTHEAST KANSAS AND
WESTERN MISSOURI LATE TONIGHT.

A PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE SOUTHERN PLAINS IS
CONTINUING TO PRODUCE SLOW MOVING THUNDERSTORMS OVER SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA. THE LEADING EDGE OF THE AREA OF HEAVY
RAIN IS MOVING INTO CHEROKEE...CRAWFORD...AND BOURBON COUNTIES LATE
THIS EVENING. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL BE
POSSIBLE IN COUNTIES ALONG THE WESTERN MISSOURI STATE LINE OVERNIGHT
INTO EARLY SATURDAY MORNING. TOTAL RAINFALL AMOUNTS WILL LIKELY
EXCEED TWO INCHES IN SOME AREAS.

STRONGER STORMS WILL ALSO BE CAPABLE OF GUSTY 30 TO 40 MPH WINDS.
ALL THUNDERSTORMS CAN PRODUCE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ONGOING HEAVY RAINFALL WILL BE POSSIBLE SATURDAY MORNING OVER
SOUTHEAST KANSAS AND WESTERN MISSOURI BEFORE GRADUALLY ENDING BEFORE
NOON. OTHER SCATTERED STORMS WILL LIKELY REDEVELOP IN THE AFTERNOON
WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE ONCE AGAIN.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EVEN INTO SUNDAY OVER
EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. HEAVY RAINFALL AND
FLASH FLOODING POTENTIAL CONTINUES TO EXIST INTO THIS WEEKEND.
SHOWER AND THUNDERSTORM CHANCES WILL THEN DIMINISH EARLY NEXT WEEK
AS AN UPPER LEVEL RIDGE BUILDS OVER THE REGION.  AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT ALONG THE ARKANSAS BORDER IN
EXTREME SOUTHWEST MISSOURI. THUNDERSTORM CHANCES WILL RETURN TO THE
ENTIRE CWA THURSDAY AS A COLD FRONT DROPS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO REPORT ANY NOTABLE
REPORTS OF MEASURED HEAVY RAINFALL AND ANY AREAS OF FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jun 29, 9:56 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      5 N PIERCE CITY         37.02N 94.00W
06/29/2007                   LAWRENCE           MO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A LOW WATER BRIDGE WAS
            IMPASSABLE ON COUNTY ROAD 1010 ABOUT 5 MILES NORTH OF
            PIERCE CITY

&&

LDOOLEY

The radar

The Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 08:51 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Bourbon

When
June 30, 2:50 AM CST to 11:00 AM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.840, -94.710

Thunderstorms caused widespread flash flooding across Bourbon County.

Flash Flood, Crawford

When
June 30, 3:00 AM CST to 11:00 AM CST
Where
Crawford County, 0.88 mi NE of Girard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.510, -94.840

Widespread flash flooding occurred in response to another round of storms.

Flash Flood, Cherokee

When
June 30, 3:20 AM CST to 11:00 AM CST
Where
Cherokee County, 0.88 mi SE of Turck
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.260, -94.820

All small streams, creeks, and the Neosho River were flooding much of the county.

Flash Flood, Crawford

When
June 30, 9:55 PM CST to 11:59 PM CST
Where
Crawford County, 0.88 mi NE of Girard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.510, -94.840

Flash flooding continued over Crawford County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45035, 45038, 45039, 45040.